Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Lubbock, TX

June 9, 2024Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 9, 2024, 6:19 PM CDT for Lubbock County, Texas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2024, 6:19 PM CDT (23:19 UTC)
Expired
Jun 9, 2024, 8:30 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 18 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:25 PM CDTFLASH FLOOD5 Sw Lubbock, TXReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Jun 9, 6:27 PM CDTFLASH FLOOD5 Ne Wolfforth, TXReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Jun 9, 6:40 PM CDTFLASH FLOOD3 E Reese Center, TXReport from mPING: Street/road flooding; Street/road closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS54 KLUB 092319
FFWLUB
TXC303-100130-
/O.NEW.KLUB.FF.W.0009.240609T2319Z-240610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
619 PM CDT Sun Jun 9 2024

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southern Lubbock County in northwestern Texas...

* Until 830 PM CDT.

* At 619 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lubbock, Slaton, Wolfforth, Idalou, Ransom Canyon, Downtown 
  Lubbock, Texas Tech University, Woodrow, Lubbock South Plains 
  Mall, Lubbock International Airport, Slide, Buffalo Springs and 
  Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3340 10184 3339 10200 3341 10208 3343 10208
      3365 10195 3370 10183 3368 10157 3350 10162
      3341 10171

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

01
3 follow-up statements
604 
WGUS74 KLUB 092332
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
632 PM CDT Sun Jun 9 2024

TXC303-100130-
/O.CON.KLUB.FF.W.0009.000000T0000Z-240610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-
632 PM CDT Sun Jun 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR CENTRAL LUBBOCK COUNTY...

At 632 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lubbock, Wolfforth, Idalou, Ransom Canyon, Downtown Lubbock, Texas 
  Tech University, Lubbock International Airport, Lubbock South 
  Plains Mall, Buffalo Springs and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3370 10183 3368 10157 3350 10162 3348 10174
      3345 10197 3343 10208 3365 10195

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

01
564 
WGUS74 KLUB 100004
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
704 PM CDT Sun Jun 9 2024

TXC303-100130-
/O.CON.KLUB.FF.W.0009.000000T0000Z-240610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-
704 PM CDT Sun Jun 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR CENTRAL LUBBOCK COUNTY...

At 704 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Additional rainfall amounts up to 
0.5 inches are possible in the warned area. Flash flooding is 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lubbock, Wolfforth, Idalou, Ransom Canyon, Downtown Lubbock, Texas 
  Tech University, Lubbock International Airport, Lubbock South 
  Plains Mall, Buffalo Springs and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3370 10183 3368 10157 3350 10162 3348 10174
      3345 10197 3343 10208 3365 10195

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

01
687 
WGUS74 KLUB 100124
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
824 PM CDT Sun Jun 9 2024

TXC303-100134-
/O.EXP.KLUB.FF.W.0009.000000T0000Z-240610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-
824 PM CDT Sun Jun 9 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
CENTRAL LUBBOCK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3370 10183 3368 10157 3350 10162 3348 10174
      3345 10197 3343 10208 3365 10195

$$

01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:45 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
245 PM CDT Sun Jun 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 151 PM CDT Sun Jun 9 2024

The cold front that moved through early this morning is now just to
the south of the forecast area with the surface low over the Permian
Basin. Moist easterly upslope surface flow continues to give way to
dewpoints in the 60s. Cumulus clouds are developing this afternoon
across the area as an outflow boundary moves into the far southern
Texas Panhandle and northern Rolling Plains. There is a small chance
for a few showers and storms to develop along this outflow boundary
pushing south into the South and Rolling Plains this afternoon.
Additional storm development is expected to occur near the triple
point in southeast New Mexico and with the upslope moist surface
flow, storms are expected to continue to move eastward through
tonight. The weak upper ridge is already beginning to break down
with a shortwave trough to enter into eastern New Mexico, which will
help to initiate and maintain storms. Widespread showers and
thunderstorms are expected this evening and into the overnight hours
across the forecast area. A few storms may become strong to severe
with damaging wind gusts and hail possible. However, the main threat
this evening will be localized flooding with PWATs near 1.5" to 2",
which is well above the climatological maximum. Storm motion will be
slow due to weak flow aloft and coupled with heavy rainfall and high
rainfall rates, a few areas with continuous storms may experience
flooding concerns.

By early Monday morning, the rainfall will have tapered from west to
east with a layer of dry air building in around 800-600mb. A stable
airmass with remain in place tomorrow morning with low stratus
persisting through much of the day. Temperatures tomorrow will
remain cooler than normal and nearly 15-20 degrees cooler than today
with the continued low clouds. By the afternoon hours tomorrow,
additional thunderstorms are possible along the Texas/New Mexico
border if skies can clear and temperatures warm. The upper shortwave
will develop into a closed low over West Texas by this time and
provide additional dynamical lift for storm initiation. These storms
that develop will be capable of large hail and damaging wind gusts.
Storms will continue to move eastward through the evening hours
tomorrow. Details can be found in the long term discussion below.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 151 PM CDT Sun Jun 9 2024

Tomorrow evening, we will continue to watch the upper level low
centered off the coast of Baja California del Norte and a weak
disturbance transiting NE NM.  High pressure will remain present in
between these features with a ridge extending from Durango MX
into the Great Basin and thence across the western provinces of
Canada. As the NM disturbance creeps into Oklahoma, mid level
winds will become increasingly northerly across WTX as high
pressure builds into the Sonoran and Chihuahuan deserts keeping
the California low at bay. However, by early Friday, assisted by
the phasing with a trough swinging around a low in the Gulf of
Alaska, the California low will begin to eject into the central
plains likely making it to 100W by Saturday evening. This will
enhance southwesterly flow for us into Friday and Saturday The
GFS/ECM agreement with this system is quite remarkable though the
CMC deviates sharply on Saturday. In general, the track of next
weekend's system is more northerly than depicted yesterday.

Convective initiation should have occurred by 00Z/Tue near the TX/NM
state line which is expected to track ESE across the CWA.
Unsurprisingly, as the surface front (today) made it further
south than models advertised (a common issue over the past few
years), guidance is, at least, advertising tomorrow night's
activity to be centered perhaps 60 mi south of that seen
yesterday. Depending on the results of tonight's convection, this
could very well change again as it would be expected that
convection would tend to favor propagation along existing theta-e
gradients (outflow boundaries or other favored regions). CAPE
values on Tuesday evening look fairly anemic (1000-1500J/kg) with
today's data but could support a few severe reports (wind/hail)
early in the evening. During the day on Tuesday, deterministic
guidance continues to show a risk of storms out east during the
afternoon hours. Forecast soundings depict only ectomorphic CAPE
during the afternoon which, at this point, appear to result in
sub-severe thunderstorm activity which would be expected to
diminish after the loss of daytime heating. Wednesday and Thursday
continue to look dry with warmer temperatures as the
aforementioned high settles more squarely over the area. What has
changed in the latter extended is the absence of the storms
previously advertised for Friday and Saturday evening. As
mentioned above, this is the result of the ejecting trough
tracking further north thus limiting its ability to destabilize
the atmosphere sufficiently across the CWA. Still, that could
change.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sun Jun 9 2024

Increasing chances for thunderstorms at all three TAF sites this
evening and into the early morning hours. Confidence lowers with
the exact timing and duration of these showers and storms, thus
TEMPOs were used to convey the best guess. The stalled cold front
is positioned farther south than anticipated with east winds at
all three TAF sites. A few showers and storms may develop along
and just north of the front this afternoon near PVW/LBB, but the
potential remains low at this time. Gusty and erratic winds are
possible with the storms tonight, but overall winds will return to
the east through the remainder of the TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....26
AVIATION...11
Hazardous weather outlook, Jun 9, 11:36 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1136 AM CDT Sun Jun 9 2024

TXZ021>044-101645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms are expected this evening and tonight
across the South Plains region. Some storms could be strong to
severe and produce hail up to one inch in diameter and wind gusts up
to 70 mph. These storms will also be capable of producing heavy
rainfall resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday through Tuesday may produce additional heavy
rain and flooding. Some storms may be severe on Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:50 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb25 min
Jun 9, 4:05 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock25 min
Jun 9, 4:14 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer31 min
Jun 9, 4:27 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock20 min
Jun 9, 4:43 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer32 min
Jun 9, 4:50 PM CDTAreal Flood AdvisoryLUBBailey, Lamb, Parmer2 hr
Jun 9, 5:14 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb31 min
Jun 9, 5:19 PM CDTAreal Flood AdvisoryLUBBailey, Lamb2 hr
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningLUBLamb28 min
Jun 9, 5:41 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb39 min
Jun 9, 5:55 PM CDTSevere Thunderstorm WarningLUBLamb24 min
Jun 9, 6:02 PM CDTAreal Flood AdvisoryLUBLubbock17 min
Jun 9, 6:37 PM CDTAreal Flood AdvisoryLUBBailey, Lamb2 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.